North Carolina, 2009

Hail and Damaging Winds in North Carolina, August 5, 2009

August 5, 2009 · NWS MHX · 7 events in 4 counties and zones

An approaching cold front and seasbreeze front, in combination with a moist and unstable atmosphere, provided the focus for widespread strong to severe thunderstorms across eastern North Carolina during the afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

An approaching cold front and seasbreeze front, in combination with a moist and unstable atmosphere, provided the focus for widespread strong to severe thunderstorms across eastern North Carolina during the afternoon and evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Aug 5, 2:10 PM EST, 1 hour 28 minutes earlier.

Area forecast discussion, Aug 5, 2:10 PM EST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
310 PM EDT WED AUG 5 2009

.SYNOPSIS...
A FRONTAL TROUGH WILL APPROACH THE REGION FROM THE WEST TONIGHT
AND STALL OVER THE COASTAL PLAINS THURSDAY BEFORE MOVING OFFSHORE
ON FRIDAY. STRONG UPPER LEVEL HIGH PRESSURE WILL BUILD OVER THE
AREA SATURDAY AND CONTINUE INTO EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
AS OF 150 PM WEDS...ISOLATED SHOWERS/TSTMS AGAIN FORMING ALONG
THE SEABREEZE THIS AFTERNOON. WILL HAVE ISOLATED TSTMS IN THE FCST
FOR THE LATE AFTERNOON AND EARLY EVENING HOURS. PARAMETERS
INDICATE MODERATE INSTABILITY...BUT SOME POTENTIAL FOR LOCALLY
HEAVY RAINFALL GIVEN SLOW STORM MOTION. PROSPECTS FOR
PRECIPITATION INCREASE A BIT AFTER 06Z AS FRONTAL TROUGH MOVES
INTO THE CSTL PLAINS. VERY WARM AND MUGGY TONIGHT WITH MINS IN THE
MIDDLE TO UPPER 70S OVER MOST AREAS.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
AS 0F 150 PM WEDS...THE COMBINATION OF STRONG INSTABILITY (LIS
DOWN TO -8...CAPE VALUES ABOVE 2000 J/KG) ALONG WITH HIGH
PRECIPITABLE WATER VALUES OF OVER 2 INCHES AND DECENT MID-LEVEL
SHORTWAVE ENERGY COUPLED WITH SFC FORCING ALONG FRONTAL TROUGH ALL
LEAD TO HIGH CHC TO LIKELY POPS OVER THE REGION TOMORROW AFTERNOON
AND EVENING. LIMITING FACTOR FOR SEVERE IS DEEP WESTERLY FLOW AND
LACK OF SHEAR...BUT WITH SUCH STRONG INSTABILITY...WOULD EXPECT AT
LEAST SOME RISK OF PULSE SEVERE. INCREASED CLOUD COVER WILL HOLD
MAX TEMPS IN THE UPPER 80S FOR THURSDAY.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
AS OF 150 PM WEDS...FRONT TO MOVE OFFSHORE EARLY FRIDAY AND ALL
MODELS IN AGREEMENT WITH N/NW WINDS USHERING IN SOMEWHAT DRIER AIR
WITH DEWPOINTS INTO THE MIDDLE 60S AND MINIMAL CHC OF PRECIP.
STRONG H5 RIDGE TO BUILD ACROSS THE SOUTHERN UNITED STATES
SATURDAY THROUGH MONDAY. THIS WILL SERVE TO SUPPRESS CONVECTION
AND LEAD TO A FEW DAYS OF HOT HUMID WEATHER. USING A BLEND OF HPC
GUIDANCE AND MEX GUIDANCE TEMPS...EXPECT TO SEE MAX TEMPS WELL
INTO THE MIDDLE AND UPPER 90S WITH PROJECTED DEWPOINT READINGS IN
THE MIDDLE TO UPPER 70S. HEAT ADVISORY CONDITIONS WILL BE LIKELY
FOR SATURDAY INTO AT LEAST MONDAY AND PERHAPS TUESDAY. BY
WEDNESDAY...H5 RIDGE RETROGRADES WITH LOWERING HEIGHTS AND A
BETTER CHANCE OF SHOWERS/TSTMS WEDS.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
AS OF 250PM WED...
ISOLATED TO WIDELY SCATTERED CONVECTION DVLPG WITH SEA BREEZE AND
THERMAL TROUGHING FURTHER INLAND. TEMPO IFR AND A GUST TO GALE
FORCE HAS OCCURRED WITH THIS AT KEWN ALREADY AND WHILE THIS WILL
BE PSBL THRU LATE AFTN WITH ANY OF THE STRONGER CELLS...THINK
MOSTLY VFR WITH PATCHY MVFR WILL RULE. CURRENT ACTIVITY EXPECTED
TO DIMINISH THIS EVENING WITH LOSS OF HEATING. SOME QUESTION IF
ANY CONVECTION WILL IMPACT THE AREA AGAIN LATER TONITE/EARLY THU
AHEAD OF APPROACHING DEEP TROUGHING...BUT AT THIS POINT THINK BULK OF
ACTIVITY WILL STAY W OF THE TERMINALS WHILE WANING WITH LOSS OF
HEATING. ADDITIONALLY...SOME SPOTTY SHOWER ACTIVITY MAY COME OFF
THE WATER NEAR THE CRYSTAL COAST ASSOCIATED WITH LOW LVL SPEED
CONVERGENCE. HOWEVER...NOT ENOUGH CONFIDENCE TO ADD THIS TO TAFS.
WILL KEEP NOCTURNAL FOG IN THE MVFR VARIETY FOR NOW AS SW FLOW NOT
EXPECTED TO COMPLETELY DECOUPLE. THIS MAY FAVOR SOME PATCHY IFR
STRATUS THOUGH.

STILL LOOKS LIKE EVEN BETTER POTENTIAL FOR TSTMS AND ASSOCIATED
LOWER FLIGHT RULES ON THU WITH BETTER FORCING SFC AND ALOFT. DRIER
WX ON TAP FOR FRI BEHIND A WEAK COLD FRONT. ACTIVITY OVER THE
WEEKEND LOOKS MAINLY ISOLATED AT BEST AS DEEP RIDGING BEGINS TO
IMPACT THE AREA. PATCHY EARLY MORNING FOG WILL BE POSBL PER NORMAL
THROUGH THE EXTENDED.

&&

.MARINE...
AS OF 300PM TUE... WE ARE EXPECTING MODERATE TO OCC FRESH S/SW
WINDS TO PERSIST THROUGH THU NIGHT AS OFFSHORE HIGH PRES INTERACTS
WITH INLAND TROUGHING/APPROACHING FRONT. SEAS EXPECTED TO BUILD TO
3 TO 5 FT IN RESPONSE ESP CENTRAL AND SRN WATERS. CONSIDERED
POSTING A SCA FOR SEAS FOR THE CENTRAL WATERS TOMORROW PER WW3
SHOWING 6FT SEAS IN THE REGION...BUT NOT GOING QUITE AS HIGH AS
GFS WITH THE PREFRONTAL S/SW FLOW AND WW3 SEEMS TO BE INITIALIZING
A LITTLE TOO HIGH ATTM SO HELD OFF. MODELS IN BETTER AGREEMENT NOW
WITH A WEAK FRONT MOVING THROUGH EARLY FRI LEADING TO A BRIEF
PERIOD OF MODERATE (15KT) NLY FLOW BEFORE QUICKLY VEERING BACK TO
THE S/SW INTO AND THRU THE WEEKEND AS THE OFFSHORE HIGH RETAKES
CONTROL. ANOTHER WEAK BOUNDARY EXPECTED TO PUSH INTO THE REGION
LATE SUN INTO EARLY MON BRIEFLY SHIFTING WINDS TO W OR NW AGAIN
BUT THAT WILL BE SHORT LIVED...WITH LIGHT TO MODERATE S/SW FLOW
REDEVELOPING SHORTLY THEREAFTER. SEAS GENERALLY EXPECTED TO BE 2-4
FT IN EXTENDED IN A MIX OF LOCAL WIND WAVES AND SE BACKGROUND
SWELL.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...HEAT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR NCZ046-047-081.
MARINE...NONE.

&&

SYNOPSIS...CTC
NEAR TERM...CTC
SHORT TERM...CTC
LONG TERM...CTC
AVIATION...MW
MARINE...MW
Hazardous weather outlook, Aug 5, 2:03 AM EST, 13 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
303 AM EDT WED AUG 5 2009

NCZ095-103-104-060815-
CARTERET-OUTER BANKS DARE-OUTER BANKS HYDE-
303 AM EDT WED AUG 5 2009

...MODERATE THREAT OF RIP CURRENTS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

MID TO LATE AFTERNOON HEAT INDEX VALUES ARE EXPECTED TO BE AROUND
100 DEGREES IN MANY AREAS. THOSE WHO ARE PARTICULARLY SENSITIVE TO
THE COMBINATION OF HOT TEMPERATURES AND HIGH HUMIDITY WILL
BE AFFECTED ACROSS MOST OF THE AREA TODAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE THREAT OF RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

DANGEROUS HEAT CONDITIONS WILL RETURN THROUGHOUT THE WEEKEND AND
OVER THE UPCOMING WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ029-044-045-079-080-090>094-098-060815-
MARTIN-PITT-WASHINGTON-GREENE-BEAUFORT-DUPLIN-LENOIR-JONES-CRAVEN-
PAMLICO-ONSLOW-
303 AM EDT WED AUG 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

MID TO LATE AFTERNOON HEAT INDEX VALUES ARE EXPECTED TO BE AROUND
100 DEGREES IN MANY AREAS. THOSE WHO ARE PARTICULARLY SENSITIVE TO
THE COMBINATION OF HOT TEMPERATURES AND HIGH HUMIDITY WILL
BE AFFECTED ACROSS MOST OF THE AREA TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

DANGEROUS HEAT CONDITIONS WILL RETURN THROUGHOUT THE WEEKEND AND
OVER THE UPCOMING WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ046-047-081-060815-
TYRRELL-MAINLAND DARE-MAINLAND HYDE-
303 AM EDT WED AUG 5 2009

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

MID TO LATE AFTERNOON HEAT INDEX VALUES ARE EXPECTED TO BE FROM
100 TO 107 DEGREES IN MANY AREAS IN TYRRELL...DARE...AND HYDE COUNTIES.
THOSE WHO ARE PARTICULARLY SENSITIVE TO THE COMBINATION OF HOT
TEMPERATURES AND HIGH HUMIDITY WILL BE AFFECTED ACROSS MOST OF THE
AREA TODAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

DANGEROUS HEAT CONDITIONS WILL RETURN THROUGHOUT THE WEEKEND AND
OVER THE UPCOMING WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 5, 1:33 PM EST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
233 PM EDT WED AUG 5 2009

NCZ092>094-051930-
JONES-PAMLICO-CRAVEN-
233 PM EDT WED AUG 5 2009

...STRONG THUNDERSTORMS WILL AFFECT CRAVEN...PAMLICO AND JONES
COUNTIES UNTIL 330 PM EDT...

AT 233 PM EDT...THERE WERE STRONG THUNDERSTORMS DEVELOPING RAPIDLY
OVER JAMES CITY...MOVING EAST AT 10 MPH. THE STRONG THUNDERSTORMS
WILL BE NEAR JAMES CITY AT 245 PM EDT...RIVERDALE AT 250 PM
EDT...CROATAN AT 255 PM EDT...FAIRFIELD HARBOR AT 300 PM
EDT...FAIRFIELD HARBOR AT 305 PM EDT. OTHER LOCATIONS TO BE AFFECTED
BY THE STORMS INCLUDE NEW BERN...RIVER BEND...TRENT WOODS...CATFISH
LAKE...GRANTSBORO...JANEIRO...OLYMPIA...RHEMS...FOREST...NEUSE
FOREST...BRICES CREEK...REELSBORO AND SILVER HILL.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND
LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON
AREA ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN
EXCESSIVE AMOUNT OF DEADLY LIGHTNING. MOST LIGHTNING FATALITIES AND
INJURIES OCCUR IN OPEN AREAS OR UNDER TREES. IF OUTDOORS...SEEK
SHELTER IN A STURDY BUILDING OR CAR. DO NOT TAKE SHELTER IN SMALL
SHEDS...UNDER ISOLATED TREES...OR IN CONVERTIBLE AUTOMOBILES.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

8
Special weather statement, Aug 5, 2:11 PM EST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
311 PM EDT WED AUG 5 2009

NCZ080-094-052015-
BEAUFORT-PAMLICO-
311 PM EDT WED AUG 5 2009

...STRONG THUNDERSTORMS WILL AFFECT PAMLICO AND BEAUFORT COUNTIES
UNTIL 415 PM EDT...

AT 311 PM EDT...THERE WERE STRONG THUNDERSTORMS OVER CENTRAL PAMLICO
COUNTY...OR ABOUT 18 MILES NORTHEAST OF JAMES CITY...MOVING EAST AT
15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR VANDEMERE AT 330 PM
EDT...MESIC AT 335 PM EDT...HOBUCKEN AT 355 PM EDT...LOWLAND AT 405
PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE
FLORENCE...GRANTSBORO...MARIBEL...ROYAL...SOUTH CREEK...SILVER HILL
AND PRESCOTT.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND
LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON
AREA ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN
EXCESSIVE AMOUNT OF DEADLY LIGHTNING. MOST LIGHTNING FATALITIES AND
INJURIES OCCUR IN OPEN AREAS OR UNDER TREES. IF OUTDOORS...SEEK
SHELTER IN A STURDY BUILDING OR CAR. DO NOT TAKE SHELTER IN SMALL
SHEDS...UNDER ISOLATED TREES...OR IN CONVERTIBLE AUTOMOBILES.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

8
Special weather statement, Aug 5, 2:15 PM EST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
315 PM EDT WED AUG 5 2009

NCZ090>092-098-052015-
DUPLIN-LENOIR-JONES-ONSLOW-
INCLUDING THE CITIES OF...WALLACE...WARSAW...ROSE HILL...
KENANSVILLE...BEULAVILLE...MAGNOLIA...KINSTON...MAYSVILLE...
POLLOCKSVILLE...JACKSONVILLE
315 PM EDT WED AUG 5 2009

...SCATTERED STRONG THUNDERSTORMS TO CONTINUE...

A BROKEN LINE OF SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE
TO DEVELOP ACROSS DUPLIN...SOUTHERN LENOIR...JONES AND ONSLOW
COUNTY. SOME OF THE STRONGER THUNDERSTORMS WILL PRODUCE WIND GUSTS
OF 40 TO 50 MPH ALONG WITH FREQUENT LIGHTNING STRIKES AND SMALL
HAIL. LOCALLY HEAVY RAINFALL OF UP TO ONE INCH PER HOUR CAN ALSO
BE EXPECTED AS THE THUNDERSTORMS ARE SLOW MOVING. MOTORISTS SHOULD
BE ALERT FOR STANDING WATER ON ROADWAYS.

11
Special weather statement, Aug 5, 2:34 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
334 PM EDT WED AUG 5 2009

NCZ093-094-052030-
PAMLICO-CRAVEN-
334 PM EDT WED AUG 5 2009

...STRONG THUNDERSTORMS WILL AFFECT CRAVEN AND PAMLICO COUNTIES UNTIL
430 PM EDT...

AT 334 PM EDT...THERE WERE STRONG THUNDERSTORMS 8 MILES NORTHWEST OF
HAVELOCK...OR ABOUT 7 MILES SOUTH OF JAMES CITY...MOVING EAST AT 5
TO 10 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR RIVERDALE AT 355 PM
EDT...CROATAN AT 400 PM EDT...NEUSE FOREST AT 410 PM EDT...HAVELOCK
AT 430 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE
CATFISH LAKE...CHERRY POINT AIR STATION...JANEIRO...BACHELOR...GREAT
LAKE...LONG LAKE...LITTLE LAKE...FAIRFIELD HARBOR...NEUSE FOREST AND
CHERRY BRANCH.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND
LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON
AREA ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN
EXCESSIVE AMOUNT OF DEADLY LIGHTNING. MOST LIGHTNING FATALITIES AND
INJURIES OCCUR IN OPEN AREAS OR UNDER TREES. IF OUTDOORS...SEEK
SHELTER IN A STURDY BUILDING OR CAR. DO NOT TAKE SHELTER IN SMALL
SHEDS...UNDER ISOLATED TREES...OR IN CONVERTIBLE AUTOMOBILES.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

8
Special weather statement, Aug 5, 3:35 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
435 PM EDT WED AUG 5 2009

NCZ090-091-052145-
DUPLIN-LENOIR-
INCLUDING THE CITIES OF...WALLACE...WARSAW...ROSE HILL...
KENANSVILLE...BEULAVILLE...MAGNOLIA...KINSTON
435 PM EDT WED AUG 5 2009

...STRONG THUNDERSTORMS CONTINUE OVER DUPLIN AND LENIOR COUNTIES...

A CLUSTER OF STRONG THUNDERSTORMS CONTINUES OVER MUCH OF DUPLIN
COUNTY AS WELL AS SOUTHERN LENOIR COUNTY. THESE THUNDERSTORMS ARE
PRODUCING WIND GUSTS TO 50 MPH...FREQUENT LIGHTNING STRIKES...SMALL
HAIL AND TORRENTIAL RAINFALL. UP TO TWO INCHES OF RAINFALL CAN BE
EXPECTED WHICH WILL CAUSE MINOR FLOODING OF LOW-LYING AREAS.
MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS. ANY
OUTDOOR ACTIVITIES SHOULD BE MOVED INDOORS UNTIL THESE
THUNDERSTORMS PASS.

11

The radar

The Morehead City radar (KMHX), 54 km away, was scanning. The volume nearest the first event began at 20:39 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Jones

When
August 5, 3:38 PM EST to 3:45 PM EST
Where
Jones County, 1.13 mi ESE of Trenton
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.063, -77.352

Penny to quarter size hail reported in Trenton.

Thunderstorm Wind, Duplin

When
August 5, 3:42 PM EST
Where
Duplin County, 0.93 mi WSW of Sarecta
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.977, -77.866

Power lines down in Sarecta, 5 miles northeast of kenansville.

Thunderstorm Wind, Duplin

When
August 5, 3:50 PM EST
Where
Duplin County, 0.69 mi N of Rose Hill
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.830, -78.030

Powerlines down near Rose Hill.

Hail, Onslow

When
August 5, 4:20 PM EST
Where
Onslow County, 0.89 mi SE of Jarmantown
Measured
0.75 in hail
Reported by
Public
Coordinates
34.960, -77.620

Hail reported 6 miles northwest of Richlands.

Thunderstorm Wind, Duplin

When
August 5, 4:21 PM EST
Where
Duplin County, Beulaville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.920, -77.770

Trees and power lines down in Beulaville.

Hail, Onslow

When
August 5, 4:47 PM EST
Where
Onslow County, Ervintown
Measured
0.75 in hail
Reported by
Public
Coordinates
34.900, -77.550

Penny size hail reported in Richlands.

Hail, Pitt

When
August 5, 5:02 PM EST
Where
Pitt County, 0.89 mi SE of Farmville
Measured
0.75 in hail
Reported by
Public
Coordinates
35.590, -77.590

Penny size hail reported in Farmville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2009Every state in 2009This day in weather historyWarnings in North Carolina, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181027, 181041, 181036, 181030, 181037, 181031, 181033.